Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS San Francisco Bay Area, CA

February 20, 2017Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Feb 20, 2017, 9:04 AM PST for Santa Cruz County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2017, 9:04 AM PST (17:04 UTC)
Expired
Feb 20, 2017, 3:00 PM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 27 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WGUS56 KMTR 201704
FFWMTR
CAC087-202300-
/O.NEW.KMTR.FF.W.0058.170220T1704Z-170220T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
904 AM PST MON FEB 20 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flash Flood Warning for...
  Southeastern Santa Cruz County in northern California...

* Until 300 PM PST

* At 902 AM PST, the real-time stream gage on Corralitos Creek at
  Green Valley Road indicated rapidly rising water levels above
  Monitor Stage and approaching Flood Stage.  Heavy rain is expected
  throughout the area for the remainder of the day, and flooding is
  expected.  The warning area also includes low-lying areas
  throughout the Interlaken and Amesti area, including ponding
  associated with College Lake, Lake Tynan, Kelly Lake, Pinto Lake,
  and Drew Lake.

* Some locations that will experience flooding include...
  Corralitos, Interlaken, Freedom, Amesti, Aptos Hills-Larkin
  Valley, Day Valley, College Lake, Lake Tynan, Kelly Lake, Pinto
  Lake, and Drew Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3691 12170 3692 12170 3692 12171 3694 12180
      3698 12183 3703 12181 3702 12176 3692 12166
      3691 12168

$$

MWS
1 follow-up statement
502 
WGUS76 KMTR 202132
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
132 PM PST MON FEB 20 2017

CAC087-202142-
/O.CAN.KMTR.FF.W.0058.000000T0000Z-170220T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz CA-
132 PM PST MON FEB 20 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY IS
CANCELLED...

Water levels on Corralitos Creek have temporarily receded and
remainbelow flood levels. At this point in time the Flash Flood
Warning isbeing cancelled.  However, rejuvenation of rainfall that
is expectedlater today could cause water levels to rise again,
promptingadditional Flash Flood Warnings.  Please continue to heed
anyremaining road closures and safety guidance.

LAT...LON 3691 12170 3692 12170 3692 12171 3694 12180
      3698 12183 3703 12181 3702 12176 3692 12166
      3691 12168

$$

MWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 20, 3:34 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 20, 3:34 AM PST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
334 AM PST Mon Feb 20 2017

.SYNOPSIS...High impact event unfolding across the region this
Monday morning and will likely persist through the afternoon hours
as an atmospheric river takes aim at the central California coast.
Periods of heavy rainfall are expected, especially along the coastal
ranges, along with strong and gusty southerly winds through this
evening. These conditions will likely result in widespread flooding,
downed trees and power lines resulting in isolated to widespread
power outages. Flooding of area creeks, streams and low lying,
poorly drained areas can also be expected as well as rises on main-
stem rivers. The threat for rock/mud slides, shallow landslides and
debris flows in recent burn scar areas will also increase during the
next 12 to 24 hours. Rainfall and winds will taper off late tonight
into Tuesday. Cool and somewhat drier weather conditions are
expected during the second half of the work week.

&&

.DISCUSSION...as of 02:34 AM PST Monday...While the arrival of a
much anticipated atmospheric (AR) river was delayed slightly,
widespread rainfall now spreading across the entire region this
morning with satellite derived PWAT values of 1.5" approaching the
Central Coast. Thus, over the past few hours moderate to locally
heavy rainfall has spread inland across the region with even a few
lightning strikes offshore and across the North Bay. At times,
rainfall rates have reached between 0.33" to 0.50"/hr with this
trend likely to continue through 4 AM PST. The latest forecast
models continue to indicate a band of heavy rainfall will develop
and become more narrow in focus somewhere between San Francisco
and the Big Sur coast. At this point, rainfall rates in excess of
0.50"/hr and potentially as much as 1.00"/hr will be possible,
especially along the southwest facing slopes, which will greatly
increased the threat for flooding and flash flooding where/when
this boundary stalls. Current thinking is that the San Mateo and
Santa Cruz coast and points inland may be hardest hit through the
morning hours. However, given the rapidly developing nature of
this system, a jog north or south remains possible and thus
current trends will need to be closely monitored through the
morning. For additional information, feel free to read the latest
Mesoscale Precipitation Discussion from the WPC:
http://origin.wpc.ncep.noaa.gov/metwatch/metwatch_mpd_multi.php?md=00
60&yr=2017

Southerly winds out ahead of this system have also increased early
this morning with gusts in excess of 45 MPH over the Pacific and in
the highest peaks across the region. Expecting these winds to
further intensify through the afternoon and evening as surface low
pressure deepens offshore and races toward northern California/
southwest Oregon. Wind gusts of 60 MPH or greater will be possible
this afternoon and evening, mainly in elevations above 1000 feet and
along the coastal ranges. Downed trees and power lines will likely
result in isolated to widespread power outages through the day.
Thus, a High Wind Warning and Wind Advisory remain in effect through
late tonight.

A Flood Watch also remains in effect for the entire region through
tonight given the intense rainfall forecast over already saturated
soils. The combination of heavy rainfall and strong winds will also
result in an increased threat for rock/mud slides, shallow
landslides and debris flows in recent burn scar areas through this
afternoon. Through early Tuesday morning, storm total rainfall
amounts of 1.50-2.00" will be possible for inland San Benito and
Monterey County with amounts less than 1.00" possible in the rain
shadowed valley locations. Santa Clara Valley, also rain shadowed
can expect between 1.25-3.00" (higher amounts closer to the
foothills and lesser possible in downtown San Jose). Inland East
Bay, San Francisco Bay Shoreline, and North Bay Valley areas can
expect 2.25-3.50", locally higher if the heavy band of precipitation
makes a shift to the north. Big Sur and East Bay peaks and ranges,
4.00-7.00", Coastal North Bay 3.00-5.00", Coastal Santa Cruz and San
Mateo ridges, 5.00-10.00", again locally higher depending on
if/when/where the band of heaviest precipitation stalls.

The AR and frontal boundary will then shift southward this afternoon
as the aforementioned surface low off of the coast shifts inland
well to our north and the main mid/upper level low deepens off of
the Pacific Northwest coast.  In wake of the frontal passage, light
to occasionally moderate precipitation will persist along the
southwest facing slopes while diminishing over inland valley
locations. With the arrive of mid/upper level support and a colder
air mass aloft, isolated thunderstorms will also be possible from
late tonight into Tuesday morning. While organized, heavy rainfall
will tapper off on Tuesday during the day, lingering showers will
remain possible into Wednesday morning as the trough axis shifts
inland across the region.

Cooler and drier conditions are forecast from Wednesday into early
Friday as a weak ridge builds in behind the exiting trough. Late in
the week and into the upcoming weekend, forecast models continue to
differ yet show the potential for cool, unsettled weather
conditions. However, widespread, heavy rainfall is not currently
anticipated with this colder system given the lack of a deep
moisture tap. Stay tuned for the latest!

&&

.AVIATION...As of 3:34 AM PST Sunday...Strong southerly winds
spreading from the coastal waters to over land early this morning
with the passage of a strong warm front from the eastern Pacific.
Area metars indicating mostly de-coupled surface winds while winds
aloft are southerly at 30-40 knots. Once the warm front clears the
area this morning a newly re-generating front will set up WSW-ENE
across the Bay Area this morning eventually coupling with a slowly
approaching cold front from the west causing winds to steepen
through the day. WRF model forecasts up to 60 knots SW wind at the
925 mb level (approx 2500 feet) this afternoon and evening over
the Bay Area. Thus, potential for long duration low level wind
shear at least this morning, quite likely redeveloping again this
afternoon and evening. Otherwise MVFR cigs/vsbys and areas IFR in
downpours.

Vicinity of KSFO...MVFR cig/vsby, heavy rain and wind today through
this evening. IFR possible at times in downpours.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...MVFR cigs/vsbys, heavy rain and wind
today through this evening. IFR possible at times in downpours.

&&

.MARINE...as of 2:55 AM PST Monday...A strong warm front with heavy
rain...wind and possible additional widely scattered thunderstorms
is moving rapidly eastward across the coastal waters and bays early
this morning. Extensively moist air originating from the subtropics
will become firmly entrenched across the entire area today. A cold
front over the eastern Pacific will move slowly in from the west
passing through the Bay Area this evening and the North Central
Coast by midnight. Gales are expected today with possible storm
force gusts over the bays later today. Marginally large swell
today over the coastal waters will result in hazardous seas.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...High Wind Warning...Higher terrain Bay Area to Monterey
			 and San Benito counties.
             Flood Watch...Entire forecast area.
             Wind Advisory...Entire forecast area.
             GLW...Pt Reyes to Pigeon Pt 0-10 nm
             GLW...Pigeon Pt to Pt Pinos 0-10 nm
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar
             SCA...Mry Bay until 1 PM
             GLW...Mry Bay from 1 PM
             SCA...SF Bay until 7 AM
             GLW...SF Bay from 7 AM

&&

PUBLIC FORECAST: RGass
AVIATION/MARINE: Canepa

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Feb 20, 7:48 AM PST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
748 AM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     FLOOD            2 W LEVI STADIUM        37.41N 122.00W
02/20/2017                   SANTA CLARA        CA   LAW ENFORCEMENT

            ABOUT 1 FT OF WATER ON HWY 237 AT CARIBBEAN OFF RAMP

&&

BBENJAMI
Local storm report, Feb 20, 8:05 AM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
805 AM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            4 S CORRALITOS          36.94N 121.81W
02/20/2017                   SANTA CRUZ         CA   LAW ENFORCEMENT

            BUENA VISTA DRIVE TO BE CLOSED DUE TO FLOODING. VEHICLES
            UNABLE TO PASS

0726 AM     FLOOD            2 N DALY CITY           37.71N 122.47W
02/20/2017                   SAN FRANCISCO      CA   LAW ENFORCEMENT

            ROADWAY FLOODING ON I280 AT JOHN DALY BLVD

0736 AM     NON-TSTM WND DMG 5 E MOSS LANDING        36.80N 121.70W
02/20/2017                   MONTEREY           CA   LAW ENFORCEMENT

            TREE AND WIRES IN CASTROVILLE BLVD BETWEEN PARADISE AND
            ARCHER

0736 AM     NON-TSTM WND DMG 3 N SALINAS             36.73N 121.63W
02/20/2017                   MONTEREY           CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING ROGGE RD

0747 AM     FLOOD            4 NNW BERKELEY          37.92N 122.32W
02/20/2017                   CONTRA COSTA       CA   LAW ENFORCEMENT

            1 FT OF WATER IN PORTRERO ON RAMP TO I80

&&

BBENJAMI
Local storm report, Feb 20, 8:39 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
839 AM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     FLOOD            8 W TRACY               37.75N 121.57W
02/20/2017                   ALAMEDA            CA   LAW ENFORCEMENT

            EAST BOUND LANE OF MOUNTAIN HOUES ROAD AT GRANT LINE RD
            FLOODED

0822 AM     FLOOD            5 SW AT&T PARK          37.72N 122.45W
02/20/2017                   SAN FRANCISCO      CA   LAW ENFORCEMENT

            APPROX 2 FT OF WATER ACROSS GENEVA ON RAMP TO I280

&&

BBENJAMI
Local storm report, Feb 20, 8:45 AM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
845 AM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     DEBRIS FLOW      6 NE MOSS LANDING       36.85N 121.71W
02/20/2017                   MONTEREY           CA   LAW ENFORCEMENT

            TRERE AND MUDSLIDE BLOCKING WHOLE ROAD...LIVE OAK RD AT
            MCGINNIS RD

0836 AM     FLOOD            4 NW ROHNERT PARK       38.39N 122.74W
02/20/2017                   SONOMA             CA   LAW ENFORCEMENT

            ENTIRE ROADWAY FLOODED TODD RD AT STONY POINT RD

&&

BBENJAMI
Local storm report, Feb 20, 8:54 AM PST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
854 AM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     DEBRIS FLOW      5 SSW SALINAS           36.63N 121.68W
02/20/2017                   MONTEREY           CA   LAW ENFORCEMENT

            1 FT DEEP MUD OVER BOTH LANES RIVER RD AT HWY 68

&&

BBENJAMI
Local storm report, Feb 20, 9:03 AM PST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
903 AM PST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     NON-TSTM WND DMG 11 SE PLASKETT CREEK CA 35.80N 121.35W
02/20/2017                   MONTEREY           CA   LAW ENFORCEMENT

            TREE AND WIRES DOWN OVER HWY 1 AT MM47

&&

BBENJAMI

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:53 AM PSTRiver Flood WarningMTRSanta Clara59 hr
Feb 20, 4:23 AM PSTFlash Flood WarningMTRMonterey3 hr
Feb 20, 5:03 AM PSTRiver Flood WarningMTRMonterey29 hr
Feb 20, 7:07 AM PSTFlash Flood WarningMTRMonterey6 hr
Feb 20, 7:35 AM PSTAreal Flood AdvisoryMTRMarin, Napa, City and County of San Francisco, San Mateo, Sonoma3 hr
Feb 20, 7:40 AM PSTFlash Flood WarningMTRSanta Cruz6 hr
Feb 20, 7:44 AM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Feb 20, 8:14 AM PSTFlash Flood WarningMTRMarin, Sonoma4 hr
Feb 20, 8:22 AM PSTAreal Flood WarningMTRSonoma60 hr
Feb 20, 8:56 AM PSTFlash Flood WarningMTRSan Benito6 hr
Feb 20, 10:13 AM PSTFlash Flood WarningMTRSan Benito, Santa Clara6 hr
Feb 20, 10:26 AM PSTFlash Flood WarningMTRAlameda6 hr
Feb 20, 10:34 AM PSTAreal Flood AdvisoryMTRMarin, Napa, City and County of San Francisco, San Mateo, Sonoma3 hr
Feb 20, 10:48 AM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Feb 20, 11:21 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Santa Clara3 hr
Feb 20, 1:32 PM PSTAreal Flood AdvisoryMTRMarin, Napa, City and County of San Francisco, San Mateo, Sonoma3 hr
Feb 20, 1:48 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Feb 20, 2:14 PM PSTAreal Flood AdvisoryMTRMonterey4 hr
Feb 20, 2:24 PM PSTSmall Craft AdvisoryMTR18 hr
Feb 20, 2:40 PM PSTAreal Flood AdvisoryMTRSan Mateo65 min
Feb 20, 3:23 PM PSTAreal Flood WarningMTRSanta Clara6 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.